Monday, February 6, 2023
HomeCardiologyDigitalis Toxicity

Digitalis Toxicity

Practice Essentials

The incidence of digitalis toxicity has declined in recent years, due to decreased use along with improved technology for monitoring of drug levels and increased awareness of drug interactions. Nevertheless, cardiac glycoside toxicity continues to be a problem in the United States because of the wide use of digoxin (a preparation of digitalis) and its narrow therapeutic window.

It is important to learn about the source, amount, time of ingestion, presence of any coingestant, and patient’s own comorbidities. Acute digitalis toxicity can result from unintentional, suicidal, or homicidal overdose of the digitalis preparation digoxin, or accidental ingestion of plants that contain cardiac glycosides. Chronic toxicity in patients on digoxin therapy may result from deteriorating renal function, dehydration, electrolyte disturbances, or drug interactions. Alterations in cardiac rate and rhythm from digitalis toxicity may reproduce almost every known mechanism of dysrhythmia. See the image below.

Bidirectional tachycardia in a patient with digita

Bidirectional tachycardia in a patient with digitalis toxicity.

View Media Gallery

Signs and symptoms

Digitalis toxicity produces CNS, visual, GI, and cardiac manifestations. Nausea, vomiting, and drowsiness are among the most common extracardiac manifestations.

CNS symptoms of digitalis toxicity include the following:

Drowsiness

Lethargy

Fatigue

Neuralgia

Headache

Dizziness

Confusion or giddiness

Hallucinations

Seizures (rare)

Paresthesias and neuropathic pain

Visual aberration often is an early indication of digitalis toxicity. Yellow-green distortion is most common, but red, brown, blue, and white distortions also occur. Drug intoxication also may cause the following:

Snowy vision

Photophobia

Photopsia

Decreased visual acuity

Yellow halos around lights (xanthopsia)

Transient amblyopia or scotomata

GI symptoms in acute or chronic toxicity include the following:

Anorexia

Weight loss

Failure to thrive (in pediatric patients)

Nausea

Vomiting

Abdominal pain

Diarrhea

Mesenteric ischemia (a rare complication of rapid IV infusion)

Cardiac symptoms

Cardiac symptoms include the following:

Palpitations

Shortness of breath

Syncope

Swelling of lower extremities

Bradycardia

Hypotension

Dyspnea

See Clinical Presentation for more detail.

Diagnosis

Studies in patients with possible digitalis toxicity include the following:

Serum digoxin level

Electrolytes

Renal function studies

ECG

Serum digoxin level

Therapeutic levels are 0.6-1.3 to 2.6 ng/mL

Levels associated with toxicity overlap between therapeutic and toxic ranges

False-negative assay results may occur with acute ingestion of nondigoxin cardiac glycosides (eg, herbal compunds, such as foxglove or oleander)

Levels determined less than 6-8 hours after an acute ingestion do not necessarily predict toxicity

The best way to guide therapy is to follow the digoxin level and correlate it with serum potassium concentrations and the patient’s clinical and ECG findings.

Electrolytes

In acute toxicity, hyperkalemia is common

Chronic toxicity is often accompanied by hypokalemia and hypomagnesemia

Electrocardiography

Digoxin toxicity may cause almost any dysrhythmia

Classically, dysrhythmias associated with increased automaticity and decreased AV conduction occur

Sinus bradycardia and AV conduction blocks are the most common ECG changes in the pediatric population, while ventricular ectopy is more common in adults

Nonparoxysmal atrial tachycardia with heart block and bidirectional ventricular tachycardia are particularly characteristic of severe digitalis toxicity

See Workup for more detail.

Management

Supportive care of digitalis toxicity includes the following:

Hydration with IV fluids

Oxygenation and support of ventilatory function

Discontinuation of the drug, and, sometimes, the correction of electrolyte imbalances

GI decontamination

Activated charcoal is indicated for acute overdose or accidental ingestion

Binding resins (eg, cholestyramine) may bind enterohepatically-recycled digoxin

Treatment of electrolyte imbalance

For hyperkalemia, use insulin plus glucose, and sodium bicarbonate if the patient is acidotic

Treatment with digoxin Fab fragments is indicated for a K+ level greater than 5 mEq/L

Hemodialysis may be necessary for uncontrolled hyperkalemia

Correct hypokalemia (usually in chronic intoxication)

Concomitant hypomagnesemia may result in refractory hypokalemia

Digoxin immune Fab

Digoxin immune Fab is considered the first-line treatment for significant dysrhythmias from digitalis toxicity. Other indications for its use, in the absence of specific contraindications, include the following:

Ingestion of massive quantities of digitalis (in children, 4 mg or 0.1 mg/kg; in adults, 10 mg)

Serum digoxin level greater than 10 ng/mL in adults at steady state (ie, 6-8 hours after acute ingestion or at baseline in chronic toxicity)

Hyperkalemia (serum potassium level greater than 5 mEq/L)

Altered mental status attributed to digoxin toxicity

Rapidly progressive signs and symptoms of toxicity

Management of dysrhythmias

In hemodynamically stable patients, bradyarrhythmias and supraventricular arrhythmias may be treated with supportive care

Short-acting beta blockers (eg, esmolol) may be helpful for supraventricular tachyarrhythmias with rapid ventricular rates, but may precipitate advanced or complete AV block in patients with sinoatrial or AV node depression

Phenytoin and lidocaine are useful for ventricular tachycardia if immune therapy is ineffective or unavailable

Phenytoin may suppress digitalis-induced tachydysrhythmias

Atropine has proved helpful in reversing severe sinus bradycardia

Magnesium sulfate may terminate dysrhythmias, but is contraindicated in the setting of bradycardia or AV block and should be used cautiously in patients with renal failure

Cardioversion for severe dysrhythmias due to digitalis can precipitate ventricular fibrillation and asystole but may be used if the patient is hemodynamically unstable and has a wide, complex tachycardia and if fascicular tachycardia has been ruled out

Criteria for hospital admission

New cardiac dysrhythmias

Severe bradyarrhythmias

Advanced AV block

Acute prolongation of the QRS interval

Severe electrolyte abnormalities, especially hypokalemia or hyperkalemia

Dehydration

Inability to care for self

Suicidal ideation

See Treatment and Medication for more detail.

RELATED ARTICLES
- Advertisment -

Most Popular